Alert archive / Wisconsin / Winter Storm Watches in 2011

Winter Storm Watch 5, NWS La Crosse, WI

April 18, 201112 counties in Wisconsin; 7 counties in Minnesota; Allamakee County, Howard County, Winneshiek County, Iowa

NWS La Crosse, WI issued this winter storm watch at Apr 18, 2011, 3:52 AM CDT for 12 counties in Wisconsin; 7 counties in Minnesota; Allamakee County, Howard County, Winneshiek County, Iowa. It took effect at Apr 19, 2011, 4:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2011, 3:52 AM CDT (08:52 UTC)
In effect from
Apr 19, 2011, 4:00 PM CDT
Expired
Apr 18, 2011, 9:49 PM CDT
In force
Issued by
NWS La Crosse, WI
All 22 counties

Allamakee County, IA, Howard County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 17 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WWUS43 KARX 180852
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
352 AM CDT MON APR 18 2011

...ACCUMULATING SNOWS RETURN TUESDAY NIGHT...

.A STORM SYSTEM WILL BRING PRECIPITATION TO THE UPPER MISSISSIPPI
RIVER VALLEY FOR TUESDAY INTO WEDNESDAY MORNING...BRINGING A
VARIETY OF PRECIPITATION TYPES. MOST LOCATIONS CAN EXPECT RAIN FOR
MOST OF THE DAY ON TUESDAY...BUT THIS WILL START TO MIX WITH SNOW
BY MID AFTERNOON...TRANSITIONING TO ALL SNOW BY EARLY EVENING.
BRIEF PERIODS OF SLEET ARE ALSO POSSIBLE. SOME SNOW ACCUMULATIONS
ARE LIKELY...MOSTLY ALONG AND NORTH OF AN AUSTIN MINNESOTA TO
BLACK RIVER FALLS WISCONSIN LINE. THE HIGHEST AMOUNTS ARE MORE
PROBABLE NORTH OF HIGHWAY 29 IN WISCONSIN.

HOW QUICKLY THE PRECIPITATION CHANGES TO ALL SNOW WILL HAVE A
LARGE BEARING ON HOW MUCH SNOW FALLS...AND THERE IS SOME
UNCERTAINTY WHEN THIS WILL OCCUR. STILL...THE STRENGTH OF THIS
STORM SUGGEST 1 TO 2 INCH PER HOUR SNOWFALL RATES ARE
POSSIBLE...LEADING TO QUICK ACCUMULATIONS. CONFIDENCE ON 6 OR
MORE INCHES IS HIGHEST OVER NORTH CENTRAL WISCONSIN.

MNZ079-086>088-WIZ017-029-032>034-181700-
/O.NEW.KARX.WS.A.0005.110420T0000Z-110420T1700Z/
WABASHA-DODGE-OLMSTED-WINONA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
JACKSON-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS
352 AM CDT MON APR 18 2011

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING. 


* SNOW MIXING IN WITH RAIN BY MID AFTERNOON BECOMES ALL SNOW BY
  EARLY TUESDAY EVENING. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR
  COULD OCCUR.

* ACCUMULATIONS OF 4 TO 9 INCHES ARE POSSIBLE. HIGHEST AMOUNTS
  MORE LIKELY NORTH OF HIGHWAY 29 IN WISCONSIN.

* RUSH HOUR TRAFFIC COULD BE IMPACTED BY FALLING SNOW ON TUESDAY WITH
  CONDITIONS DETERIORATING AS THE EVENING WEARS ON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

RIECK

WEATHER.GOV/LACROSSE
3 follow-up statements
778 
WWUS43 KARX 181700
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 PM CDT MON APR 18 2011

...ACCUMULATING SNOW EXPECTED TUESDAY NIGHT INTO WEDNESDAY MORNING...

.A STORM SYSTEM WILL SPREAD PRECIPITATION NORTHWARD ACROSS MUCH OF
THE UPPER MISSISSIPPI RIVER VALLEY TUESDAY...WITH THE PRECIPITATION
CONTINUING TUESDAY NIGHT INTO WEDNESDAY MORNING. A VARIETY OF
PRECIPITATION TYPES ARE EXPECTED WITH THIS STORM SYSTEM. MOST
LOCATIONS CAN EXPECT A WINTRY MIX OF RAIN...SLEET AND SNOW TUESDAY
AFTERNOON...WITH THIS BECOMING ALL SNOW BY TUESDAY NIGHT. SOME
SNOW ACCUMULATIONS ARE LIKELY...MOSTLY ALONG AND NORTH OF AN
AUSTIN MINNESOTA TO BLACK RIVER FALLS WISCONSIN LINE. THE HIGHEST
AMOUNTS ARE MORE PROBABLE ALONG AND NORTH OF HIGHWAY 29 ACROSS
WISCONSIN.

HOW QUICKLY THE PRECIPITATION CHANGES TO ALL SNOW WILL HAVE A
LARGE BEARING ON HOW MUCH SNOW FALLS...AND THERE IS SOME
UNCERTAINTY WHEN THIS WILL OCCUR. STILL...THE STRENGTH OF THIS
STORM SUGGEST 1 TO 2 INCH PER HOUR SNOWFALL RATES ARE POSSIBLE...
LEADING TO QUICK ACCUMULATIONS. CONFIDENCE ON 6 OR MORE INCHES IS
HIGHEST OVER NORTH CENTRAL WISCONSIN.

MNZ094-190100-
/O.EXA.KARX.WS.A.0005.110420T0000Z-110420T1700Z/
MOWER-
INCLUDING THE CITY OF...AUSTIN
1200 PM CDT MON APR 18 2011

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING. 

* A MIX OF RAIN...SLEET AND SNOW TUESDAY AFTERNOON WILL BECOME ALL
  SNOW BY EARLY TUESDAY EVENING. SNOWFALL RATES OF 1 TO 2 INCHES
  PER HOUR COULD OCCUR.

* ACCUMULATIONS OF 4 TO 9 INCHES ARE POSSIBLE. HIGHEST AMOUNTS
  MORE LIKELY ALONG AND NORTH OF HIGHWAY 29 ACROSS WISCONSIN.

* RUSH HOUR TRAFFIC LATE TUESDAY AFTERNOON COULD BE IMPACTED BY
  THE WINTRY MIX...WITH CONDITIONS DETERIORATING TUESDAY NIGHT.
  THE SNOWFALL COULD IMPACT THE WEDNESDAY MORNING COMMUTE AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MNZ079-086>088-WIZ017-029-032>034-190100-
/O.CON.KARX.WS.A.0005.110420T0000Z-110420T1700Z/
WABASHA-DODGE-OLMSTED-WINONA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
JACKSON-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS
1200 PM CDT MON APR 18 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING. 

* A MIX OF RAIN...SLEET AND SNOW TUESDAY AFTERNOON WILL BECOME ALL
  SNOW BY EARLY TUESDAY EVENING. SNOWFALL RATES OF 1 TO 2 INCHES
  PER HOUR COULD OCCUR.

* ACCUMULATIONS OF 4 TO 9 INCHES ARE POSSIBLE. HIGHEST AMOUNTS
  MORE LIKELY ALONG AND NORTH OF HIGHWAY 29 ACROSS WISCONSIN.

* RUSH HOUR TRAFFIC LATE TUESDAY AFTERNOON COULD BE IMPACTED BY
  THE WINTRY MIX...WITH CONDITIONS DETERIORATING TUESDAY NIGHT.
  THE SNOWFALL COULD IMPACT THE WEDNESDAY MORNING COMMUTE AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

RRS

WEATHER.GOV/LACROSSE
428 
WWUS43 KARX 182002
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT MON APR 18 2011

...A ROUND OF WINTRY WEATHER FOR THE AREA LATER TUESDAY INTO
WEDNESDAY MORNING...

.A STORM SYSTEM WILL SPREAD PRECIPITATION NORTHWARD ACROSS MUCH
OF THE UPPER MISSISSIPPI RIVER VALLEY TUESDAY...WITH THE
PRECIPITATION CONTINUING TUESDAY NIGHT INTO WEDNESDAY MORNING. A
VARIETY OF PRECIPITATION TYPES ARE EXPECTED WITH THIS STORM
SYSTEM. A WINTRY MIX OF RAIN...SLEET AND SNOW IS EXPECTED TO
SPREAD NORTH ACROSS THE AREA TUESDAY MORNING AND EARLY TUESDAY
AFTERNOON...BECOMING ALL SNOW AND SOME SLEET BY MID AFTERNOON THEN
CONTINUING TUESDAY NIGHT BEFORE TAPERING OFF LATE TUESDAY NIGHT
AND WEDNESDAY MORNING. SOME SNOW AND SLEET ACCUMULATIONS ARE
LIKELY...MOSTLY ALONG AND NORTH OF AN AUSTIN MINNESOTA TO BOSCOBEL
WISCONSIN LINE. THE HIGHEST SNOW AMOUNTS ARE MORE PROBABLE ALONG
AND NORTH OF HIGHWAY 29 ACROSS WISCONSIN.

HOW QUICKLY THE PRECIPITATION CHANGES TO ALL SNOW AND HOW MUCH OF
THE PRECIPITATION FALLS AS SLEET WILL HAVE A LARGE BEARING ON HOW
MUCH SNOW ACCUMULATES. THERE IS SOME UNCERTAINTY WHEN THIS WILL
OCCUR...AND WITH THE EVENTUAL TRACK OF THE STORM SYSTEM. STILL...
THE STRENGTH OF THIS STORM SUGGEST 1 TO 2 INCH PER HOUR SNOWFALL
RATES ARE POSSIBLE...LEADING TO QUICK ACCUMULATIONS.

IAZ009>011-MNZ095-096-WIZ041>044-053>055-190415-
/O.EXB.KARX.WS.A.0005.110419T2100Z-110420T1200Z/
HOWARD-WINNESHIEK-ALLAMAKEE-FILLMORE-HOUSTON-LA CROSSE-MONROE-
JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-
INCLUDING THE CITIES OF...DECORAH...WAUKON...LA CROSSE...
SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER
302 PM CDT MON APR 18 2011

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING. 

* A MIX OF RAIN...SLEET AND SNOW TUESDAY AFTERNOON WILL BECOME 
  ALL SNOW BY EARLY TUESDAY EVENING. SNOWFALL RATES OF 1 TO 2 
  INCHES PER HOUR COULD OCCUR. 

* SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE POSSIBLE...ALONG WITH A
  TENTH TO A QUARTER INCH OF SLEET.

* RUSH HOUR TRAFFIC LATE TUESDAY AFTERNOON COULD BE IMPACTED BY 
  THE WINTRY MIX...WITH CONDITIONS DETERIORATING TUESDAY NIGHT. 
  THE SNOWFALL COULD IMPACT THE WEDNESDAY MORNING COMMUTE AS 
  WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

MNZ079-086>088-094-WIZ017-029-032>034-190415-
/O.CON.KARX.WS.A.0005.110420T0000Z-110420T1700Z/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS
302 PM CDT MON APR 18 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING. 

* A MIX OF RAIN...SLEET AND SNOW TUESDAY AFTERNOON WILL BECOME 
  ALL SNOW BY EARLY TUESDAY EVENING. SNOWFALL RATES OF 1 TO 2 
  INCHES PER HOUR COULD OCCUR. 

* SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE...ALONG WITH A
  TENTH TO A QUARTER INCH OF SLEET. THE HIGHEST SNOW AMOUNTS MORE
  LIKELY ALONG AND NORTH OF HIGHWAY 29 ACROSS WISCONSIN.

* RUSH HOUR TRAFFIC LATE TUESDAY AFTERNOON COULD BE IMPACTED BY 
  THE WINTRY MIX...WITH CONDITIONS DETERIORATING TUESDAY NIGHT. 
  THE SNOWFALL COULD IMPACT THE WEDNESDAY MORNING COMMUTE AS 
  WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

RRS

WEATHER.GOV/LACROSSE
836 
WWUS43 KARX 190249
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
949 PM CDT MON APR 18 2011

...ACCUMULATING SNOW TOMORROW INTO WEDNESDAY MORNING...

.A POTENT STORM SYSTEM WILL BRING SNOW BACK INTO THE REGION
TOMORROW...WITH TOTAL ACCUMULATIONS OF 4 TO 8 INCHES EXPECTED
ACROSS CENTRAL WISCONSIN. ACROSS SOUTHEAST MINNESOTA...NORTHEAST
IOWA AND FAR WESTERN WISCONSIN...SNOW AMOUNTS OF 2 TO 5 INCHES CAN
BE EXPECTED WITH SOME SLEET AND POSSIBLY RAIN MIXING IN AT TIMES.
LIGHT SNOW IS EXPECTED TOMORROW MORNING...BUT THE HEAVIEST SNOW IS
EXPECTED TO FALL FROM THE AFTERNOON THROUGH TUESDAY NIGHT.
SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE AT
TIMES...WHICH WILL LEAD TO SOME QUICK ACCUMULATIONS...EVEN ON
THE WARM ROADWAYS.

WIZ042>044-191100-
/O.UPG.KARX.WS.A.0005.110419T2100Z-110420T1200Z/
/O.NEW.KARX.WS.W.0004.110419T1800Z-110420T1200Z/
MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...SPARTA/TOMAH...MAUSTON
949 PM CDT MON APR 18 2011

...WINTER STORM WARNING IN EFFECT FROM 1 PM TUESDAY TO 7 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 1 PM TUESDAY TO 7
AM CDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* SNOW WILL BEGIN TO FALL ON TUESDAY WITH SNOWFALL RATES OF 1 TO
  2 INCHES PER HOUR COULD OCCUR.

* SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE.

* RUSH HOUR TRAFFIC LATE TUESDAY AFTERNOON COULD BE IMPACTED BY
  THIS WINTER STORM. THE SNOWFALL COULD IMPACT THE WEDNESDAY
  MORNING COMMUTE AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE
CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1.|

&&

$$

WIZ017-029-034-191100-
/O.UPG.KARX.WS.A.0005.110420T0000Z-110420T1700Z/
/O.NEW.KARX.WS.W.0004.110419T1800Z-110420T1200Z/
TAYLOR-CLARK-JACKSON-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS
949 PM CDT MON APR 18 2011

...WINTER STORM WARNING IN EFFECT FROM 1 PM TUESDAY TO 7 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 1 PM TUESDAY TO
7 AM CDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* SNOW WILL BEGIN TO FALL ON TUESDAY WITH SNOWFALL RATES OF 1 TO
  2 INCHES PER HOUR COULD OCCUR.

* SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE.

* RUSH HOUR TRAFFIC LATE TUESDAY AFTERNOON COULD BE IMPACTED BY
  THIS WINTER STORM. THE SNOWFALL COULD IMPACT THE WEDNESDAY
  MORNING COMMUTE AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE
CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1.

&&

$$

MNZ079-086>088-094-WIZ032-033-191100-
/O.UPG.KARX.WS.A.0005.110420T0000Z-110420T1700Z/
/O.NEW.KARX.WW.Y.0011.110419T1800Z-110420T1200Z/
WABASHA-DODGE-OLMSTED-WINONA-MOWER-BUFFALO-TREMPEALEAU-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN
949 PM CDT MON APR 18 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 7 AM
CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
WEATHER ADVISORY FOR A WINTRY MIX...WHICH IS IN EFFECT FROM 1 PM
TUESDAY TO 7 AM CDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* A MIX OF SNOW...SLEET AND RAIN WILL BECOME ALL SNOW BY EARLY
  TUESDAY EVENING. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR COULD
  OCCUR.

* SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE...ALONG WITH A
  TENTH TO A QUARTER INCH OF SLEET. 

* RUSH HOUR TRAFFIC LATE TUESDAY AFTERNOON COULD BE IMPACTED BY
  THE WINTRY MIX...WITH CONDITIONS DETERIORATING TUESDAY NIGHT.
  THE SNOWFALL COULD IMPACT THE WEDNESDAY MORNING COMMUTE AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING
FROM CAN BE OBTAINED BY CALLING 5 1 1.

&&

$$

IAZ009>011-MNZ095-096-WIZ041-053>055-191100-
/O.UPG.KARX.WS.A.0005.110419T2100Z-110420T1200Z/
/O.NEW.KARX.WW.Y.0011.110419T1800Z-110420T1200Z/
HOWARD-WINNESHIEK-ALLAMAKEE-FILLMORE-HOUSTON-LA CROSSE-VERNON-
CRAWFORD-RICHLAND-
INCLUDING THE CITIES OF...DECORAH...WAUKON...LA CROSSE...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER
949 PM CDT MON APR 18 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 7 AM
CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
WEATHER ADVISORY FOR A WINTRY MIX...WHICH IS IN EFFECT FROM 1 PM
TUESDAY TO 7 AM CDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* A MIX OF SNOW...SLEET AND RAIN TUESDAY AFTERNOON WILL BECOME ALL
  SNOW BY EARLY TUESDAY EVENING. SNOWFALL RATES OF 1 TO 2 INCHES
  PER HOUR COULD OCCUR.

* SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE...ALONG WITH A
  TENTH TO A QUARTER INCH OF SLEET.

* RUSH HOUR TRAFFIC LATE TUESDAY AFTERNOON COULD BE IMPACTED BY
  THE WINTRY MIX...WITH CONDITIONS DETERIORATING TUESDAY NIGHT.
  THE SNOWFALL COULD IMPACT THE WEDNESDAY MORNING COMMUTE AS WELL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING
FROM CAN BE OBTAINED BY CALLING 5 1 1.

&&

$$

IAZ008-018-019-191100-
/O.NEW.KARX.WW.Y.0011.110419T1800Z-110420T1200Z/
MITCHELL-FLOYD-CHICKASAW-
INCLUDING THE CITY OF...CHARLES CITY
949 PM CDT MON APR 18 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 7 AM
CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER
WEATHER ADVISORY FOR A WINTRY MIX...WHICH IS IN EFFECT FROM 1 PM
TUESDAY TO 7 AM CDT WEDNESDAY.

* A MIX OF SNOW...SLEET AND RAIN TUESDAY AFTERNOON WILL BECOME ALL
  SNOW BY EARLY TUESDAY EVENING. SNOWFALL RATES OF 1 TO 2 INCHES
  PER HOUR COULD OCCUR.

* SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE...ALONG WITH A
  TENTH TO A QUARTER INCH OF SLEET.

* RUSH HOUR TRAFFIC LATE TUESDAY AFTERNOON COULD BE IMPACTED BY
  THE WINTRY MIX...WITH CONDITIONS DETERIORATING TUESDAY NIGHT.
  THE SNOWFALL COULD IMPACT THE WEDNESDAY MORNING COMMUTE AS WELL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING
FROM CAN BE OBTAINED BY CALLING 5 1 1.

&&

$$

HALBACH

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Apr 18, 3:45 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 18, 3:45 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT MON APR 18 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY

MAIN CONCERN IS ON POTENT STORM SYSTEM AFFECTING THE AREA TONIGHT
THROUGH WEDNESDAY. POTENTIAL IS THERE FOR SIGNIFICANT SNOW AMOUNTS
TUESDAY NIGHT THROUGH WEDNESDAY MORNING FOR NORTHWEST PORTIONS OF THE
FORECAST AREA.

WATER VAPOR IMAGERY EARLY THIS MORNING SHOWING A MID-LEVEL SHORTWAVE
TROUGH MOVING EAST ACROSS IA AT THIS TIME. RADAR/SURFACE
OBSERVATIONS SHOWING THE BACK EDGE OF THE PRECIPITATION ASSOCIATED
WITH THE WAVE PUSHING EAST TOWARD THE MISSISSIPPI RIVER AND MAINLY
SOUTH OF A LINE FROM THE MN/IA BORDER THROUGH RICHLAND CENTER WI.
BULK OF THIS PRECIPITATION IS FALLING AS LIGHT RAIN WITH WARMER THAN
ANTICIPATED SURFACE TEMPERATURES. WATER VAPOR SHOWING A VIGOROUS
STORM SYSTEM PUSHING OFF THE WEST COAST INTO THE INTERMOUNTAIN WEST.
THIS WILL BE OUR WEATHER MAKER FOR TONIGHT THROUGH WEDNESDAY.

18.00Z GFS/ECMWF/GEM AS WELL AS THE 18.03Z SREF IN VERY GOOD
AGREEMENT WITH THE TRACK OF THE INCOMING STORM SYSTEM AFFECTING THE
AREA TONIGHT THROUGH WEDNESDAY. THE NAM SEEMS TO BE AN OUTLIER WITH
A MORE NORTHWEST TRACK.

WILL SEE THAT MID-LEVEL SHORTWAVE TROUGH AND ASSOCIATED LIGHT RAIN
PUSH EAST OF THE AREA THIS MORNING. REST OF THE DAY WILL BE MOSTLY
CLOUDY WITH LINGERING MOISTURE BEHIND THE WAVE AND INCOMING HIGH/MID
CLOUDS IN ADVANCE OF THE INCOMING STORM SYSTEM. TEMPERATURES WILL
AGAIN BE SOME 10 DEGREES BELOW NORMAL...TOPPING OFF IN THE MID-UPPER
40S.

DEEPENING MID-LEVEL TROUGH AND STRONG SURFACE CYCLOGENESIS OVER THE
SOUTHERN PLAINS WILL SEND MOISTURE NORTHEASTWARD TOWARD THE AREA
TONIGHT WITH INCREASING ISENTROPIC LIFT/850MB MOISTURE TRANSPORT.
DRIER LOWER LEVELS MAY TAKE A WHILE TO SATURATE WITH DRY
NORTHEASTERLY FLOW. KEPT POPS CONFINED ALONG AND SOUTH OF I-90 BASED
ON THIS. OTHERWISE...BUFKIT/THERMAL PROFILES SUGGEST RAIN AT THE
ONSET OF PRECIPITATION WITH A TRANSITION TO A RAIN/SNOW MIX AFTER
MIDNIGHT WITH COOLING. DO NOT SEE MUCH IN SNOW ACCUMULATION...
PERHAPS A SLUSHY COUPLE TENTHS OF AN INCH.

ON TUESDAY...THE SURFACE LOW PUSHES TO NEAR KSTL WITH FAIRLY STRONG
ISENTROPIC LIFT ON THE 285K SURFACE/850 MOISTURE TRANSPORT
OVERSPREADING THE AREA. THE GFS ALSO SHOWS STRONGLY SLOPED
FRONTOGENESIS AS WELL ACROSS THE AREA. SO...STRONG FORCING WILL
PRODUCE QUITE A BIT OF PRECIPITATION FOR THE AREA AS WELL AS A
CHANCE OF THUNDERSTORMS. QUESTION IS HOW MUCH DYNAMIC COOLING WILL
OCCUR ACROSS THE AREA DURING THE AFTERNOON WITH AS WE GET INTO THE
DEFORMATION/COOLING ASSOCIATED WITH DEEPENING INCOMING MID-LEVEL
WAVE. RIGHT NOW...KEPT A RAIN/SNOW MIXTURE ACROSS THE ENTIRE
AREA...BUT COULD BE A QUICKER CHANGEOVER ACROSS THE NORTHWEST. ALSO
INCLUDED SLEET MENTION ACROSS THE SOUTH IN CONVECTION.

BY TUESDAY EVENING/OVERNIGHT...THE LOW LIFTS NORTHEAST ACROSS
CENTRAL IL INTO SOUTHERN LAKE MI. THIS PUTS THE AREA SQUARELY IN THE
DEFORMATION BAND PRECIPITATION. BUFKIT SHOWING FAIRLY STRONG OMEGA
THROUGH THE -15C ISOTHERM FOR HIGHER DENDRITIC GROWTH ACROSS THE
NORTHWEST. NAM ALSO WAS SHOWING 250-300J/KG OF MUCAPE IN THE 2-7KM
LATER FOR SOME ISOLATED THUNDER/POSSIBLE HEAVIER SNOW RATES. SNOW
EXPECTED TO TAPER OFF THROUGH WEDNESDAY MORNING AS THE LOW CONTINUES
TO LIFT NORTH TOWARD LAKE HURON. APPEARS HEAVIEST SNOW POTENTIAL
WILL BE ALONG/NORTHWEST OF A LINE FROM NEILSVILLE WI-WINONA AND
AUSTIN LINE. THERE IS THE POTENTIAL FOR ANYWHERE FROM 4 TO 9 INCHES
OF SNOW IN THIS AREA...WITH THE HIGHEST AMOUNTS LIKELY NORTH OF
HIGHWAY 29. AS SUCH...HOISTED A WINTER STORM WATCH FOR NORTHWEST
PORTIONS OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY MORNING.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

18.00Z ECMWF/GFS SHOW ANOTHER LOW PRESSURE SYSTEM MOVING OUT OF THE
ROCKIES INTO THE MIDWEST/GREAT LAKES REGION THURSDAY THROUGH FRIDAY
NIGHT FOR ANOTHER ROUND OF MAINLY RAIN...WITH PERHAPS A RAIN/SNOW
MIX AT NIGHT WITH COOLING. MODELS THEN DIVERGE A BIT THROUGH THE
REMAINDER OF THE PERIOD. THE GFS REMAINS MORE HIGH ZONAL ACROSS THE
CONUS WHEREAS THE ECMWF WANTS TO DEVELOP A DEEPER SOUTHWEST FLOW
ALOFT. THIS WOULD BRING IN A COUPLE MID-LEVEL WAVES FOR A CHANCE OF
RAIN ON SATURDAY AND AGAIN ON SUNDAY. APPEARS WE WILL SEE A GRADUAL
IMPROVEMENT IN TEMPERATURES THROUGH THE PERIOD.

.AVIATION...

SHORTWAVE TROUGH AND ACCOMPANYING PCPN A BIT FARTHER SOUTH THAN
ORIGINALLY EXPECTED...AND KRST/KLSE WILL LIKELY AVOID THE NORTHERN
FRINGES OF THE -RA/SN EARLY THIS MORNING. LOWER MVFR CEILINGS SHOULD
ALSO STAY JUST SOUTH OF THE TAF SITES TOO AS A RESULT. HIGH/MID
LEVEL CLOUDINESS WILL PERSIST FOR MOST OF THE DAY INTO TONIGHT...BUT
STAY IN THE VFR CATEGORY. TUESDAY MORNING LOOK FOR A THICKENING AND
LOWERING OF THE CLOUD BASE FROM THE SOUTH AS A STORM SYSTEM STARTS
TO APPROACH FROM THE SOUTHERN PLAINS. MVFR CONDITIONS LOOK LIKELY
BEFORE 18Z...WITH WIDESPREAD PCPN ACROSS THE REGION FOR TUE
AFTERNOON/EVENING. COMPLEX TEMPERATURE PROFILE MAKES A MIX OF
RA/SN/IP LIKELY...WITH KRST HAVING A HIGH PROBABILITY OF SNOW AND
THE POTENTIAL FOR SEVERAL INCHES OF ACCUMULATION TUESDAY NIGHT.
PERIODS OF IFR CIGS/VSBY WILL OCCUR IF MODERATE TO HEAVY SNOW
DEVELOPS...WITH VSBYS AROUND 1/2SM. BETTER CHANCES FOR THIS TUES
EVENING. THERE WILL BE IMPACTS TO OPERATIONS TUE AFTERNOON INTO WED
MORNING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034.

MN...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094.

IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION...RIECK
Hazardous weather outlook, Apr 17, 3:21 PM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT SUN APR 17 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
321 PM CDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF LIGHT RAIN WILL SPREAD INTO THE AREA THIS EVENING...THEN MIX
WITH AND QUICKLY CHANGE TO SNOW BY LATE EVENING...MAINLY SOUTH OF A
ROCHESTER MINNESOTA TO LA CROSSE AND MAUSTON WISCONSIN LINE. SNOW
ACCUMULATIONS OF AROUND AN INCH ARE POSSIBLE NEAR THE MINNESOTA-IOWA
BORDER TO RICHLAND CENTER WISCONSIN...WITH 2 TO 3 INCHES POSSIBLE
FROM CHARLES CITY TO ELKADER IOWA AND PLATTEVILLE WISCONSIN.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM MOVE ACROSS THE AREA MONDAY NIGHT THROUGH WEDNESDAY
MORNING. A FEW THUNDERSTORMS COULD BE ASSOCIATED WITH THIS SYSTEM
TUESDAY AFTERNOON AND EARLY EVENING OVER SOUTHWEST WISCONSIN.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. SOME SNOW ACCUMULATIONS
COULD OCCUR LATE TUESDAY NIGHT ON THE BACKSIDE OF THE DEPARTING STORM
SYSTEM...MOSTLY NORTH OF A ROCHESTER MINNESOTA TO BLACK RIVER FALLS
WISCONSIN LINE.

FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER
THROUGH APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO
MONITOR THE LATEST RIVER STATEMENTS AND FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS FROM THIS EVENING AND OVERNIGHT WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK/RRS

Nearby

Winter Storm Watches in Wisconsin, 2011Winter Storm Watches in Minnesota, 2011Winter Storm Watches in Iowa, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.